Counterfeit Pills: Overdose Prevention

April 2021

Knockoff pills containing fentanyl are thought to be fueling an increase in fatal drug overdoses across the Portland metro region. Anyone who gets pills from a source other than a pharmacy should assume those pills are counterfeit and contain potentially lethal amounts of fentanyl.

How can I tell if a pill is counterfeit? 

Fentanyl is often mixed into counterfeit pills sold as opioids, methamphetamines, ecstasy or benzodiazepines. Often these pills don’t look any different than a pharmaceutical grade pill. Sometimes the color or texture or taste may be off. But that’s not a reliable way to know if a pill is counterfeit. Counterfeit pills are so common that anyone who is buying pills on the street should assume those pills contain fentanyl. 

Counterfeit prescription pills seized by  the Multnomah County Sheriff's Office in March 2021
Counterfeit prescription pills seized by the Multnomah County Sheriff's Office in March 2021

What should I know if I decide to use? 

Here are four key things to consider if you choose to use a pill that has not been prescribed by a physician: Test the pills first, start with a small amount, don’t use when you are alone, and carry naloxone.

Use a fentanyl test strip

Even experienced users often can’t tell the difference between a real and counterfeit pill. Harm Reduction provides free fentanyl test strips at metro area syringe exchanges. These are also available online. Here’s how they work: Crush some of the pill and mix with water. Dip the test strip in the liquid for 15 seconds, then lay the strip out for five minutes. The test strip will show one line if fentanyl is present, two lines if none is detected — the opposite from a pregnancy test. 

Start with a small dose

It only takes 2 milligrams of fentanyl — about the weight of a few grains of salt — to put someone into fatal overdose, even if they have an opioid tolerance. People who use injection drugs might normally smoke a drug as a safer option. But with fentanyl-laced pills, people are overdosing no matter how they’re ingested. And avoid mixing pills with other substances — especially downers like alcohol that can make you sleepy to begin with.

Don’t use when you are alone

Let someone know where you are and what you think you are taking, so someone can look for signs of an overdose. During an overdose, the body becomes too relaxed to remember to breathe. A person who overdoses becomes limp, and turns pale or blue, especially at the lips and fingertips. Their breathing slows and may stop. As soon as a person stops responding, it’s time to act.

Carry naloxone

If you or someone you are with overdoses, naloxone can save you or them, but because fentanyl is so powerful, it might take more naloxone than usual. If you think someone is overdosing, call 9-1-1 and then administer the naloxone. By the time you’ve administered two doses of naloxone and performed CPR, hopefully paramedics will have arrived. Oregon’s Good Samaritan Law protects both the person who administers naloxone and the person who is overdosing from prosecution.

What if I know someone who uses opioids? 

If you aren't using non-prescribed drugs you might have to pay out of pocket at a pharmacy. Anyone who uses any drugs can talk to a doctor or pharmacist about getting the nasal naloxone; it’s usually covered by insurance. People who use drugs can also come to a local syringe exchange and get injectable naloxone for free. 

Learn more

Get free fentanyl test strips and naloxone through our syringe exchange: multco.us/harmreduction.